Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 12, NWS Birmingham, AL

October 16, 20155 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 16, 2015, 12:26 PM CDT for 5 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2015, 12:26 PM CDT (17:26 UTC)
Expired
Oct 16, 2015, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WWUS84 KBMX 161726
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT FRI OCT 16 2015

...DRY AND BREEZY CONDITIONS ACROSS CENTRAL ALABAMA...

.A COLD FRONT WILL USHER IN MUCH DRIER AIR AND BREEZY CONDITIONS
WILL OCCUR BEHIND THE FRONT. THIS COMBINATION WILL MAKE OUTDOOR
BURNING HAZARDOUS.

ALZ011>015-170100-
/O.NEW.KBMX.FW.W.0012.151016T1726Z-151016T2300Z/
/O.NEW.KBMX.FW.A.0009.151017T1700Z-151017T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-
1226 PM CDT FRI OCT 16 2015

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR DRY
AND BREEZY CONDITIONS FOR NORTHWEST. A FIRE WEATHER WATCH IN
EFFECT SATURDAY AFTERNOON FOR CONTINUED DRY AND BREEZY CONDITIONS FOR
ALL OF CENTRAL ALABAMA.

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING FOR NORTHWEST AREAS OF CENTRAL ALABAMA...WHICH IS IN
EFFECT UNTIL 6 PM CDT THIS EVENING. A FIRE WEATHER WATCH HAS ALSO
BEEN ISSUED FOR SATURDAY AFTERNOON.

* WINDS...NORTH 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 24 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ017>027-030>032-034-170100-
/O.NEW.KBMX.FW.A.0008.151016T1726Z-151016T2300Z/
/O.NEW.KBMX.FW.A.0009.151017T1700Z-151017T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-SUMTER-GREENE-HALE-BIBB-
1226 PM CDT FRI OCT 16 2015

...FIRE WEATHER WATCH IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
POTENTIAL DRY AND BREEZY CONDITIONS FOR AREAS NORTH OF INTERSTATE
20. A FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON.

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH FOR AREAS NORTH OF INTERSTATE 20...WHICH IS IN
EFFECT UNTIL 6 PM CDT THIS EVENING. A FIRE WEATHER WATCH HAS ALSO
BEEN ISSUED SATURDAY AFTERNOON.

* WINDS...NORTH 5 TO 10 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 24 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ028-029-033-035>050-170100-
/O.NEW.KBMX.FW.A.0009.151017T1700Z-151017T2300Z/
CLAY-RANDOLPH-PERRY-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
1226 PM CDT FRI OCT 16 2015

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR SOUTH
CENTRAL ALABAMA FOR POTENTIAL DRY AND BREEZY CONDITIONS.

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH FOR SOUTH CENTRAL ALABAMA FOR POTENTIAL DRY AND
BREEZY CONDITIONS...WHICH IS IN EFFECT SATURDAY AFTERNOON.

* WINDS...NORTH AROUND 10 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 16, 6:18 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Oct 16, 6:18 AM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 AM CDT FRI OCT 16 2015

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY AND TONIGHT.

THE WEATHER REMAINS QUIET ACROSS THE REGION THIS MORNING BUT THERE
WILL BE SOME NOTICEABLE CHANGES OVER THE NEXT 24 HOURS AS A STRONG
COLD FRONT MOVES THROUGH. COLD ADVECTION BEHIND FRONT WILL HELP
PUT THE BRAKES ON TEMPERATURES THIS AFTERNOON ACROSS THE NORTH...
BUT ACROSS THE SOUTHERN PART OF THE AREA...MID TO UPPER 80S ARE
EXPECTED. THE AIRMASS HEADED OUR WAY IS QUITE COOL AND DRY AND THE
COOLEST NIGHT OF THE SEASON IS EXPECTED FOR SOME LOCATIONS FOR
TONIGHT. WINDS SHOULD DECREASE ENOUGH TO ALLOW TEMPERATURES TO
FALL INTO THE LOWER 40S NORTH TO AROUND 50 SOUTH.

87/GRANTHAM

.LONG TERM...SATURDAY THROUGH THURSDAY.

A DECENT SURFACE RIDGE WILL SLIDE AND BUILD OVER THE CENTRAL
PLAINS INTO SATURDAY AND SPREAD TO OVER THE EASTERN HALF OF THE
UNITED STATES SATURDAY INTO SUNDAY BEHIND THE FRONT AIDED BY A
TIGHT NORTHWEST FLOW IN THE UPPER LEVELS TO PUSH OUR FIRST FRONT
TOWARD THE COAST AND INTO THE GULF.

THIS WEEKEND'S PART OF THE FORECAST LOOKS SIMILAR TO YESTERDAY
DATA WITH THE COOLER TEMPERATURES EXPECTED TO LAST THROUGH THE
WEEKEND INTO MONDAY...WITH OVERNIGHT LOWS NOT REBOUNDING UNTIL WE
MOVE INTO THE MIDDLE OF NEXT WEEK AS THE RIDGE IS EXPECTED TO THEN
WEAKEN AND PUSH OFF THE ATLANTIC COAST WITH OVERALL RETURN FLOW
MOISTURE INCREASING AND OUR NEXT FRONT APPROACHING.

MAIN DIFFERENCE BETWEEN YESTERDAY AND TODAY'S FORECAST IS OUR
NEXT FRONT MAY BE A LITTLE SLOWER TO TRACK DOWN INTO THE SOUTHERN
STATES. THIS WILL IN TURN LOWER OUR RAIN CHANCES IN THE FAR
EXTENDED...WITH ONLY LOW POPS ON THURSDAY AND MEAGER RETURN FLOW.
THROW ALSO INTO THE MIX MORE UNCERTAINTY DUE TO A POSSIBLE
DEVELOPING LOW PRESSURE SYSTEM IN THE SOUTHWESTERN GULF OF MEXICO
BY THE MIDDLE OF NEXT WEEK. SO TIMING OF THE FRONT WILL BE
IMPORTANT ON THE EVENTUAL TRACK OF SAID LOW. FOR NOW...WILL GO
WITH ONLY MINIMAL POPS IN THE FAR EXTENDED.

08

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. NORTHERLY
WINDS WILL INCREASE BEHIND A COLD FRONT LATE THIS MORNING AND INTO
THE AFTERNOON WITH GUSTS OF 15-18KTS.

87/GRANTHAM

&&

.FIRE WEATHER...

A DRY COLD FRONT WILL BRING A REINFORCING SHOT OF DRY AIR TODAY.
RELATIVE HUMIDITY VALUES WILL DROP BELOW 30 PERCENT THIS AFTERNOON
ACROSS THE NORTHWEST HALF...ACROSS MOST OF CENTRAL ALABAMA ON
SATURDAY AND THE WEST ON SUNDAY. HOWEVER...20 FT WINDS ARE
EXPECTED TO APPROACH BUT REMAIN BELOW 10 MPH THROUGH THE
WEEKEND...SO CRITICAL FIRE WEATHER CONDITIONS/RED FLAG CRITERIA
WILL NOT BE MET. RELATIVE HUMIDITY VALUES WILL INCREASE SOMEWHAT
NEXT WEEK BUT NO RAIN IS EXPECTED THROUGH UNTIL THURSDAY AT THE
EARLIEST.

08

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 16, 12:26 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT FRI OCT 16 2015

ALZ011>015-017>050-172030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1226 PM CDT FRI OCT 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

LOW RELATIVE HUMIDITY VALUES AND SUFFICIENT WIND WILL RESULT IN
CONDITIONS APPROACHING OR EXCEEDING CRITICAL FIRE WEATHER CRITERIA
ALONG AND NORTH OF THE I-20 CORRIDOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW RELATIVE HUMIDITY VALUES AND SUFFICIENT WIND MAY RESULT IN
CONDITIONS APPROACHING OR EXCEEDING CRITICAL FIRE WEATHER CRITERIA
ACROSS ALL OF CENTRAL ALABAMA SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:26 PM CDTFire Weather WatchBMXBibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 9 more6 hr
Oct 16, 12:26 PM CDTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.